Alert archive / Alaska / High Wind Warnings in 2010

High Wind Warning 7, NWS Anchorage, AK

March 7, 2010

NWS Anchorage, AK issued this high wind warning at Mar 7, 2010, 4:17 PM AKST. It took effect at Mar 8, 2010, 6:00 AM AKST. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 7, 2010, 4:17 PM AKST (01:17 UTC)
In effect from
Mar 8, 2010, 6:00 AM AKST
Expired
Mar 8, 2010, 2:46 PM AKST
In force
9 hr
Issued by
NWS Anchorage, AK

The text

As transmitted, in the capitals the NWS used until 2016.

956 
WWAK71 PAFC 080117
NPWAER

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ANCHORAGE AK
417 PM AKST SUN MAR 7 2010


AKZ135-081430-
/X.NEW.PAFC.HW.W.0007.100308T1500Z-100309T0000Z/
SOUTHEAST PRINCE WILLIAM SOUND-
INCLUDING THE CITY OF...CORDOVA
417 PM AKST SUN MAR 7 2010

...HIGH WIND WARNING IN EFFECT FROM 6 AM TO 3 PM AKST MONDAY...

THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT FROM 6 AM TO 3 PM AKST MONDAY. 

A STRONG WEATHER FRONT WILL APPROACH THE NORTH GULF COAST
OVERNIGHT. EAST WIND IS EXPECTED TO INCREASE TO 40 TO 60 MPH BY
MORNING WITH GUSTS TO 75 MPH. AS THE FRONT MOVES INLAND DURING THE
EARLY AFTERNOON... GUSTS WILL END AND WIND WILL DIMINISH BELOW 30
MPH BY EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. PEOPLE ARE URGED TO SECURE LOOSE OBJECTS THAT COULD
BE BLOWN AROUND OR DAMAGED BY THE WIND.

&&

$$
2 follow-up statements
530 
WWAK71 PAFC 081401
NPWAER

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ANCHORAGE AK
501 AM AKST MON MAR 8 2010

AKZ135-090000-
/X.CON.PAFC.HW.W.0007.100308T1500Z-100309T0000Z/
SOUTHEAST PRINCE WILLIAM SOUND-
INCLUDING THE CITY OF...CORDOVA
501 AM AKST MON MAR 8 2010

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 3 PM AKST THIS
AFTERNOON...

A HIGH WIND WARNING REMAINS IN EFFECT UNTIL 3 PM AKST THIS
AFTERNOON. 

A STRONG WEATHER FRONT IS APPROACHING THE NORTH GULF COAST. EAST
WINDS OF 30 TO 50 MPH WITH GUSTS TO 75 MPH ARE EXPECTED THROUGH
THE EARLY AFTERNOON. AS THE FRONT MOVES INLAND DURING THE EARLY
AFTERNOON... GUSTS WILL END AND WIND WILL DIMINISH BELOW 30 MPH BY
EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. PEOPLE ARE URGED TO SECURE LOOSE OBJECTS THAT COULD
BE BLOWN AROUND OR DAMAGED BY THE WIND.

&&

$$
332 
WWAK71 PAFC 082346
NPWAER

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ANCHORAGE AK
246 PM AKST MON MAR 8 2010

AKZ135-090100-
/X.CAN.PAFC.HW.W.0007.000000T0000Z-100309T0000Z/
SOUTHEAST PRINCE WILLIAM SOUND-
INCLUDING THE CITY OF...CORDOVA
246 PM AKST MON MAR 8 2010

...HIGH WIND WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS CANCELLED THE HIGH
WIND WARNING. 

WIND IN THE VICINITY OF CORDOVA HAVE DIMINISHED BELOW WARNING
LEVELS AND WILL CONTINUE TO DECREASE THROUGH THIS EVENING.

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Anchorage, AK wrote its last area forecast discussion before this high wind warning went out at Mar 7, 4:00 PM AKST, 17 minutes earlier.

Area forecast discussion, Mar 7, 4:00 PM AKST, 17 minutes before
AREA FORECAST DISCUSSION
SOUTHCENTRAL AND SOUTHWEST ALASKA
400 PM AKST SUN MAR 7 2010

.MODEL DISCUSSION...MODEL INITIALIZATION IS VERY GOOD AND MODEL
CONSISTENCY IS GOOD THROUGH AT LEAST MONDAY AFTERNOON. THERE IS SOME
DIFFERENCE OS TO THE TRACK ON THE STRENGTHENING LOW THAT WILL MOVE
INTO THE COOK INLET REGION MONDAY AND MONDAY NIGHT BETWEEN THE
MODELS. THE MOST SIGNIFICANT DIFFERENCE BETWEEN MODELS HERE IS THAT
THE NAM DEVELOPS ANOTHER MESO LOW IN THE MIDDLE OF COOK INLET MONDAY
NIGHT INTO TUESDAY. A MESO LOW DEVELOPED YESTERDAY IN COOK INLET
AFTER THE PASSAGE OF THE PREVIOUS LOW AND THAT FEATURE HAD A
PRONOUNCED IMPACT ON THE WEATHER IN THAT REGION. THE DEVELOPMENT OF
ANOTHER ONE MONDAY NIGHT LOOKS LIKELY SO THE NAM SHOULD BE USED THERE
DURING THAT TIME PERIOD. IN THE WESTERN PART OF THE FORECAST ARE THE
GFS LOOKS GOOD BUT JUST A LITTLE TOO AMBITIOUS AS TO THE STRENGTH OF
THE LOW. BACKED OFF A FEW MB AND BASICALLY SPLIT THE DIFFERENCE IN
CENTRAL PRESSURES THAT THE GFS AND ECMWF HAVE.

.ANALYSIS AND UPPER LEVELS...A COLD UPPER LEVEL LOW CENTERED IN THE
NORTHERN BERING SEA IS THE DOMINANT UPPER LEVEL FEATURE OVER THE AREA
TODAY. THE 250 MB JET STREAM RUNS DUE WEST TO EAST NEAR 50N FROM
SOUTH OF THE KAMCHATKA PENINSULA TO SOUTH OF KODIAK ISLAND. THERE IS
A LARGE AREA OF THIS JET WHERE SPEEDS ARE IN EXCESS OF 150 KT WITH A
PEAK NEAR 180 KT. THIS JET IS CURRENTLY FEEDING A STRENGTHENING LOW
THAT IS APPROACHING KODIAK ISLAND. THIS LOW IS SIMILAR TO THE ONE
THAT MOVED THROUGH THE AREA FRIDAY AND SHOULD ALSO DEVELOP A MESO LOW
IN COOK INLET MONDAY NIGHT. AS THE NAM MODEL HAS FORECAST.

.SHORT TERM FORECAST...THE BIG STORY IN THE EASTERN PART OF THE
FORECAST AREA IS THE APPROACHING LOW THAT WILL BE CENTERED JUST SOUTH
OF THE KENAI PENINSULA BY MONDAY AFTERNOON. CLOUDS WILL INCREASE IN
THE AREA OVERNIGHT WITH PRECIPITATION MOVING INTO UPSLOPE AREAS AFTER
THAT. THERE IS A BLIZZARD WATCH FOR THE EASTERN KENAI PENINSULA AND
ALSO FOR THOMPSON PASS WITH THE INCREASING WINDS AND BLOWING SNOW
THAT WILL DEVELOP MONDAY.
EXCEPT FOR THE WEST SIDE OF THE INLET...THE COOK INLET REGION WILL
DOWNSLOPE OUT THE PRECIPITATION AT FIRST AND THEN THE WILD CARD WILL
BE THE EXPECTED DEVELOPMENT OF A COOK INLET MESO LOW MONDAY NIGHT
THIS WILL ENHANCE PRECIPITATION IN THE AREA AND MAY BRING MORE GUSTY
WINDS AND REDUCED VISIBILITIES IN BLOWING SNOW TO KACHEMAK BAY.

THE KUSKOKWIM DELTA WILL NEED TO BE WATCHED FOR WIND CHILLS. WINDS
WILL WEAKEN OVERNIGHT BUT THEN NORTHWEST WINDS WILL INCREASE BY
MONDAY NIGHT AS TEMPERATURES WILL BE WELL BELOW ZERO. IT LOOKS LIKELY
THAT A WIND CHILL ADVISORY WILL BE NEEDED.

THE ALASKA PENINSULA AND BRISTOL BAY WILL SEE SOME SNOW AND BLOWING
SNOW OVERNIGHT WITH THE LOW THAT IS MOVING TOWARD KODIAK ISLAND. THE
BIG FORECAST UNCERTAINTY IS WHETHER THERE WILL BE ENOUGH WIND AND
BLOWING SNOW FOR A BLIZZARD WARNING IN THESE AREAS. AS OF RIGHT NOW
IT LOOKS LIKE THE GREATEST BLIZZARD POTENTIAL IS IN THE 161 ZONE WITH
ANY BLIZZARD CONDITIONS IN 181 BEING SHORT LIVES AND IN THE EASTERN
SECTION.

THE BERING SEA AREA WILL REMAIN IN WEST TO NORTHWEST FLOW KEEPING
SNOW SHOWERS PREVALENT. THE BIG UNCERTAINTY IS WHEN A POLAR VORTEX
DEVELOPS IN THIS COLD ADVECTION OFF THE ICE EDGE. WHEN ONE OF THE
VORTEXES SPINS UP IS CAN CAUSE SOME LOCALLY GUSTY WINDS AND INTENSE
SNOW SHOWERS AS IT PASSES THROUGH. THESE FEATURES ARE BEST SEEN ON
THE VISIBLE SATELLITE AND TWO CAN BE SEEN THIS AFTERNOON...NEAR 56N
178W AND ALSO NEAR 57N 175E.

.LONG TERM FORECAST...COLDER TEMPERATURES FOR MUCH OF SOUTH CENTRAL
AND SOUTHWESTERN ALASKA WILL BE IN STORE AS THE UPPER LOW MOVES
OVERHEAD AND FLOW GENERALLY BECOMES NORTHWESTERLY. WEATHER SHOULD
CALM DOWN BY LATER IN THE WEEK AS STORM TRACKS SHIFT FARTHER SOUTH IN
RESPONSE TO THE UPPER LOW MOVING SOUTH...ALTHOUGH SNOW SHOWERS ARE
EXPECTED TO LINGER ALONG THE NORTHERN GULF COAST FOR MUCH OF THE
EXTENDED PERIOD.

.AER/ALU...WATCH/WARNING SUMMARY
PUBLIC...BLIZZARD WARNING 125 131 161.
         HIGH WIND WARNING 135.
MARINE...GALE 129 141 160 165 172 180.
   STORM 125 130 132 138 140 150 155.
   HURRICANE FORCE 120.
   HEAVY FREEZING SPRAY 121 129 130 132 138 140 141 150 155 165 170.
FIRE WEATHER...NONE.

EZ MAR 10

The office that day

Everything else NWS Anchorage, AK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 7, 3:59 PM AKSTBlizzard WarningAFC12 hr
Mar 7, 4:00 PM AKSTGale WarningAFC10 days
Mar 7, 4:00 PM AKSTGale WarningAFC3 hr
Mar 7, 4:00 PM AKSTGale WarningAFC4 days
Mar 7, 4:00 PM AKSTSmall Craft AdvisoryAFC12 hr
Mar 7, 4:14 PM AKSTBlizzard WarningAFC37 hr
Mar 7, 7:00 PM AKSTHurricane Force Wind WarningAFC9 hr
Mar 7, 7:00 PM AKSTStorm WarningAFC9 hr
Mar 7, 7:00 PM AKSTHeavy Freezing Spray WarningAFC6 days
Mar 7, 9:13 PM AKSTBlizzard WatchAFC8 hr
Mar 7, 10:20 PM AKSTGale WarningAFC18 hr
Mar 7, 10:20 PM AKSTHeavy Freezing Spray WarningAFC18 hr
Mar 8, 4:00 AM AKSTGale WarningAFC3 days
Mar 8, 4:00 AM AKSTGale WarningAFC12 hr
Mar 8, 4:00 AM AKSTGale WarningAFC48 hr
Mar 8, 4:00 AM AKSTStorm WarningAFC12 hr
Mar 8, 4:00 AM AKSTHeavy Freezing Spray WarningAFC36 hr
Mar 8, 4:00 AM AKSTHeavy Freezing Spray WarningAFC12 hr
Mar 8, 4:00 AM AKSTHeavy Freezing Spray WarningAFC12 hr
Mar 8, 5:02 AM AKSTBlizzard WarningAFC24 hr

Nearby

High Wind Warnings in Alaska, 2010Every high wind warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.